Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 117, NWS Austin/San Antonio, TX

June 9, 2004Llano County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 9, 2004, 5:02 AM CDT for Llano County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 5:02 AM CDT (10:02 UTC)
Expired
Jun 9, 2004, 9:00 AM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Llano County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.0 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 091005
FFWSAT
TXC299-091400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
502 AM CDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  LLANO

* UNTIL 900 AM CDT

* AT 456 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN OCCURRING NEAR SUNRISE BEACH VILLAGE...OR ABOUT 7  
  MILES SOUTH OF KINGSLAND...MOVING NORTH AT 25 MPH. MORE HEAVY RAIN 
  IS MOVING NORTH FROM KENDALL AND BLANCO COUNTIES AND WILL MOVE     
  OVER LLANO THIS MORNING. EXPECT RAINFALL TOTALS TO AVERAGE OVER    
  ONE INCH...WITH TOTALS IN SOUTHEAST LLANO COUNTY EXCEEDING THREE   
  INCHES.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND 
TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING 
WHEN WATER BEGINS RISING.

LAT...LON 3076 9843 3065 9843 3052 9836 3052 9857
          3092 9872 3091 9843

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 2:58 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 9, 2:58 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
235 AM CDT WED JUN  9 2004

.DISCUSSION...
SHOWER ACTIVITY STARTING TO PICK UP AGAIN AFTER HAVING SLACKED OFF
THE PAST SEVERAL HOURS. LATEST MODEL RUNS CALL FOR TRAINING FOCUSED
ROUGHLY ALONG THE ESCARPMENT AND LASTING THROUGH THE DAY TODAY.
WATER VAPOR LOOPS SHOW SOME DRY AIR MOVING IN FROM NE MEXICO WHICH
MAY LEAD TO SOME STRONGER THUNDERSTORMS TODAY.  HOWEVER...WILL NOT
ADD SEVERE THREAT AT THIS TIME.  MAIN PUNCH OF DRIER WESTERLIES
TO START THIS EVENING...SHOVING THE DEEP TROPICAL AIR OFF TO THE
EAST. POPS DROP DRAMATICALLY TONIGHT.  WILL KEEP FLASH FLOOD WATCH AS
IS. DAY SHIFT SHOULD BE ABLE TO LET IT EXPIRE LATE THIS AFTERNOON.
LOW LEVEL MOISTURE TO PERSIST...AND DAILY HEATING AND WEAK
DISTURBANCES WILL LEAD TO CHANCE POPS THURSDAY AND LOW POPS FRIDAY.
A RELATIVELY DRY WEEKEND GIVES WAY TO THE RETURN OF UPPER NW FLOW
EARLY NEXT WEEK AND AT LEAST LOW POPS AT THAT TIME.  DAY TIME TEMPS
WILL START TO WARM TOMORROW BUT WILL MAKE SLOW PROGRESS WITH THE
ABUNDANT SOIL MOISTURE.  READINGS SHOULD RETURN TO NEAR SEASONAL
NORMALS EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              85  76  91  75 /  80  30  30  10
AUSTIN BERGSTROM INTL AIRPORT  84  75  90  74 /  80  40  30  10
DEL RIO INTL AIRPORT           90  76  94  77 /  30  10  20  10
SAN ANTONIO INTL AIRPORT       84  76  90  76 /  80  20  30  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH
21Z FOR ALL BUT EXTREME WESTERN SECTIONS OF SOUTH CENTRAL TEXAS.

&&

03/11
Hazardous weather outlook, Jun 8, 11:00 PM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1100 PM CDT TUE JUN 8 2004

TXZ171>173-183>194-202>209-217>225-228-091100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1100 PM CDT TUE JUN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
A FLOOD WATCH FOR FLASH FLOODING CONTINUES THROUGH TONIGHT
FOR THE INTERSTATE 35 CORRIDOR AND EASTWARD...INCLUDING THE CITIES
OF AUSTIN AND SAN ANTONIO.  TROPICAL SHOWERS AND THUNDERSTORMS WILL
BRING 1 TO 5 INCHES OF RAIN TO THE AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE CHANCE OF HEAVY RAINS AND FLASH FLOODING WILL CONTINUE THROUGH
WEDNESDAY AFTERNOON. THE TROPICAL MOISTURE PLUME SHOULD START TO
MOVE EASTWARD AND AWAY FROM SOUTH CENTRAL TEXAS WITH A SIGNIFICANT
DECREASE IN SHOWER ACTIVITY EXPECTED BY WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:01 PM CDTTornado WarningEWXMedina29 min
Jun 8, 8:14 PM CDTFlash Flood WarningEWXFrio, Medina3 hr
Jun 8, 8:26 PM CDTTornado WarningEWXMedina34 min
Jun 8, 8:31 PM CDTFlash Flood WarningEWXEdwards, Kerr, Real3 hr
Jun 8, 8:51 PM CDTFlash Flood WarningEWXDimmit, Zavala3 hr
Jun 8, 11:48 PM CDTFlash Flood WarningEWXZavala117 min
Jun 9, 4:07 AM CDTFlash Flood WarningEWXBlanco4 hr
Jun 9, 5:45 AM CDTFlash Flood WarningEWXBandera4 hr
Jun 9, 5:59 AM CDTFlash Flood WarningEWXGillespie, Kerr3 hr
Jun 9, 6:13 AM CDTFlash Flood WarningEWXMedina, Uvalde4 hr
Jun 9, 7:15 AM CDTFlash Flood WarningEWXKendall3 hr
Jun 9, 7:59 AM CDTFlash Flood WarningEWXBlanco4 hr
Jun 9, 8:53 AM CDTFlash Flood WarningEWXBandera, Gillespie, Kendall, Kerr, Llano, Medina and 2 more4 hr
Jun 9, 9:00 AM CDTFlash Flood WarningEWXBexar3 hr
Jun 9, 9:53 AM CDTFlash Flood WarningEWXAtascosa, Bexar3 hr
Jun 9, 11:01 AM CDTFlash Flood WarningEWXComal3 hr
Jun 9, 11:58 AM CDTFlash Flood WarningEWXBlanco2 hr
Jun 9, 12:22 PM CDTFlash Flood WarningEWXGuadalupe, Wilson3 hr
Jun 9, 12:36 PM CDTFlash Flood WarningEWXHays3 hr
Jun 9, 12:38 PM CDTSevere Thunderstorm WarningEWXComal67 min
Jun 9, 12:58 PM CDTFlash Flood WarningEWXBandera, Blanco, Burnet, Gillespie, Kendall, Kerr and 1 more3 hr
Jun 9, 1:07 PM CDTFlash Flood WarningEWXAtascosa, Bexar3 hr
Jun 9, 1:20 PM CDTFlash Flood WarningEWXTravis, Williamson4 hr
Jun 9, 1:55 PM CDTFlash Flood WarningEWXComal4 hr
Jun 9, 3:25 PM CDTFlash Flood WarningEWXGuadalupe, Hays, Wilson4 hr
Jun 9, 3:45 PM CDTFlash Flood WarningEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 14 more4 hr
Jun 9, 4:55 PM CDTFlash Flood WarningEWXKarnes3 hr
Jun 9, 5:25 PM CDTFlash Flood WarningEWXDeWitt, Fayette, Lavaca, Lee6 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.